Alert archive / New Mexico / Special Weather Statements in 2017
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 3, 2017, 2:12 PM MDT for San Miguel County, New Mexico. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:12 PM MDT (20:12 UTC)
- Expired
- Aug 3, 2017, 2:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Albuquerque, NM
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 144 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS85 KABQ 032012 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 212 PM MDT THU AUG 3 2017 NMZ523-529-532-533-032045- Eastern San Miguel County-Guadalupe County-Northeast Highlands-Central Highlands- 212 PM MDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near Villanueva, or 17 miles south of Las Vegas, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Villanueva State Park, Anton Chico, Villanueva, Chapelle and Tecolotito. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3509 10529 3534 10539 3544 10525 3524 10498 TIME...MOT...LOC 2012Z 332DEG 14KT 3535 10530 $$ Shoemake
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:36 AM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 11:36 AM MDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1136 AM MDT Thu Aug 3 2017 .AVIATION... 18Z TAF CYCLE More active convective weather next 24 hrs. Cell motion mainly northwest to southeast. A front will push into north central and northeast NM by 00Z then through the east central plains, igniting nmrs showers and storms along it's path. A few of the storms could be strong to svr with wnd gusts to 50kt and hail. Gusty east wnd into the RGV aft 02Z. Aft 06Z lcl MVFR to IFR cigs/vbys along the east slopes central mt chain in br. West of the Contdvd, sct diurnal showers and storms. && .PREV DISCUSSION...326 AM MDT Thu Aug 3 2017... .SYNOPSIS... Active weather pattern for much of the time through the next seven days. Flow aloft will be from the northwest or west through the forecast period, with a series of upper level troughs passing to our north and northeast. Surface fronts though will make it into at least eastern NM; one today, another Sunday, Monday and the last one Wednesday night. While not directly monsoon moisture, there will be enough to produce fairly widespread showers and thunderstorms each afternoon into the night. && .DISCUSSION... Ridge of high pressure stretches from northern CA southeast into NM with the highest pressure centered over NV. Upper level trough passing to our northeast today will send a back door cold front into northeast NM this morning, then it will get help from afternoon convection and surge south and west later this afternoon into tonight, probably squeezing into the Rio Grande Valley. Scattered to numerous showers and storms will develop over the northern mountains and northeast this afternoon, and spread south and west tonight. A few of the storms could approach severe limits this afternoon into tonight in the northeast. The upper high will get nudged west and south Friday with weak northwest flow prevailing aloft. Moisture will get recycled and produce widespread showers and thunderstorms favoring the western and northern mountains. A couple of upper level troughs will again go by to our north and northeast over the upcoming weekend, and send a couple of back door fronts into the east. This means an unsettled weekend, with Sunday the more active of the two days. A weak ridge of high pressure will try to build over NM early next week while additional disturbances pass to our north. The result will be a weak westerly flow aloft, but not as strong as had been shown in recent days. So, there will be some modest drying Tuesday and Wednesday in the west, but likely not enough to completely eradicate some showers and storms from forming. The east will remain active. High pressere aloft looks to strengthen but shift southeast of NM later next week, while another back door cold front Wednesday night and Thursday of next week brings added moisture. This promises to ramp up convection once again areawide. CHJ && .FIRE WEATHER... Look for an uptick in shower and thunderstorm coverage from the northern mountains eastward today as an upper level trough clips northeast New Mexico and a back door cold front drops southward into the northeast and east central plains. Scattered to numerous showers and thunderstorms are expected over and east of the northern mountains this afternoon and evening. Movement should generally be from northwest to southeast, with a few cells east of the mountains likely producing large hail and damaging winds. Storms will also increase in coverage farther south and west tonight as the back door cold front pushes westward into the central valley with a moderately gusty east canyon wind. Moisture introduced by the front will recycle on Friday with mainly scattered to isolated showers and thunderstorms. At 500 mb an area of anticyclonic circulation will wobble around southern New Mexico and northern Mexico Friday through the middle of the coming work week. A few disturbances embedded in the ridge will ride around the periphery and over northern New Mexico increasing convective coverage. One such disturbance will reach the Four Corners on Friday possibly producing a period of numerous cell coverage over the northern and west central mountains. This disturbance will phase with a weak upper trough exiting the central Rockies on Saturday enhancing the impact of that trough over north central and northeast New Mexico. It will also introduce a cold front to northern areas on Saturday, causing northern areas to be favored for storms (though we can't rule out storms anywhere within the fire weather forecast area Saturday). Another disturbance embedded in the ridge is forecast to pass eastward along the CO/NM border on Sunday, driving the cold front to the southern border of the forecast area. Drier air in the west should limit storm coverage some on Sunday, with scattered to numerous storms along and east of the central mountain chain. Both GFS and ECMWF depict a complex of thunderstorms with heavy rain passing east and southeastward over eastern areas Sunday night. The ridge of high pressure over southern NM is forecast to strengthen next week causing coverage of showers and thunderstorms to decrease at least over west central and northwest areas. Better moisture for thunderstorms will be found along and east of the central mountain chain, where a moist low level southeasterly return flow is expected and another moist back door cold front should arrive around mid week. Otherwise, near and below normal high temperatures are expected for the next 7 days. Haines Indices will generally vary around 3, except for broad coverage of 5's in the west today and during the first half of the coming work week. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 3, 4:31 AM MDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 431 AM MDT Thu Aug 3 2017 NMZ501>540-041100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 431 AM MDT Thu Aug 3 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A cold front entering northeast New Mexico today will be the focus for thunderstorms this afternoon into tonight. Some of the storms will be strong, and a few may approach severe limits, close to one inch hail and 60 mph wind gusts. The most likely area will be from the Sangre de Cristo Mountains east to the Texas border and south from Santa Fe to Santa Rosa to Clovis. The most likely time for these storms will be between 2:00 PM and 2:00 AM MDT. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heavy rainfall is possible each day from Friday through next Wednesday, which may lead to localized areas of flash flooding. The main concern will be from the northern mountains across the northeast highlands and plains, south into the east central plains. Some locations could receive two to four inches of rain during this time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, heavy rain and flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, Aug 3, 2:00 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 200 PM MDT THU AUG 3 2017 NMZ515-527-032030- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 200 PM MDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 230 PM MDT... At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles south of Stonewall, or 28 miles west of Raton, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vermejo Park. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3688 10456 3666 10485 3689 10510 3699 10499 TIME...MOT...LOC 2000Z 304DEG 19KT 3689 10497 Shoemake
Special weather statement, Aug 3, 2:12 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 212 PM MDT THU AUG 3 2017 NMZ523-529-532-533-032045- Eastern San Miguel County-Guadalupe County-Northeast Highlands-Central Highlands- 212 PM MDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT... At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near Villanueva, or 17 miles south of Las Vegas, moving southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Villanueva State Park, Anton Chico, Villanueva, Chapelle and Tecolotito. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3509 10529 3534 10539 3544 10525 3524 10498 TIME...MOT...LOC 2012Z 332DEG 14KT 3535 10530 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:32 PM MDT | Special Weather Statement | ABQ | Union | 43 min |
| Aug 2, 7:07 PM MDT | Special Weather Statement | ABQ | Harding | 38 min |
| Aug 3, 2:00 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Aug 3, 2:30 PM MDT | Special Weather Statement | ABQ | Mora | 30 min |
| Aug 3, 2:46 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 3, 2:51 PM MDT | Special Weather Statement | ABQ | Mora | 24 min |
| Aug 3, 3:18 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora, San Miguel | 12 min |
| Aug 3, 3:24 PM MDT | Special Weather Statement | ABQ | Guadalupe | 36 min |
| Aug 3, 3:27 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 3, 4:27 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Aug 3, 4:45 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Aug 3, 5:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Aug 3, 5:54 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
Nearby
Special Weather Statements in New Mexico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.